A 90-year-old woman who lived alone suffered a
mechanical fall with subsequent hip fracture and was brought to the
emergency department (ED) by her daughter. The patient had a past
medical history of hypothyroidism, osteoarthritis, and
hypertension. The patient's medication bottles were given to the ED
triage nurse and were used to generate a list of home medications.
Among others, the list included "Toprol-XL 75 mg po daily." An
orthopedic surgeon admitted the patient to the hospital and wrote
orders to continue all of her home medications at their prior
dosages. The surgeon also requested an internal medicine
consultation for "preoperative clearance." The patient denied any
history of arrhythmia, syncope, presyncope, dementia, or prior
falls. Her medications were placed in an opaque, plastic
personal-belongings bag along with her clothes, and she was moved
to the orthopedic floor.
Several hours later, the consulting hospitalist
performed an evaluation and confirmed the patient's home
medications and their dosages. Other than her leg trauma and a mild
hearing deficit, the patient's examination was normal. She did not
inform the hospitalist that the medications were in her hospital
bag; in fact, she may not have even realized that her daughter had
left them there with her. The hospitalist noted a heart rate of 75
beats per minute with a systolic blood pressure of 170 mmHg. Blood
pressure readings had been high since admission. An order was
written to increase Toprol-XL from 75 mg to 100 mg daily.
While being prepped on the operating room table
several hours later, the patient developed asystole, underwent
successful resuscitation, and was transferred to the ICU. Upon
transfer, an ICU nurse handed the plastic bag of medications to the
consulting cardiologist who noted that the patient's home dosage of
Toprol-XL was 25 mg daily. The error was reported to the hospital
pharmacy. Only by coincidence did the hospitalist who had increased
the Toprol-XL dosage learn of the error. The hospitalist apologized
to the patient and her family and assured them that the case would
be carefully reviewed to ensure that a similar error wouldn't
The patient made a full
recovery and had no recurrent vital sign instability. Myocardial
infarction was ruled out, and an echocardiogram was normal. After
observation in the ICU for several days, she underwent repair of
her hip fracture and was discharged to home without further
1. Pronovost P, Weast B, Schwarz M, et al.
Medication reconciliation: a practical tool to reduce the risk of
medication errors. J Crit Care. 2003;18:201-205. [go
2. MEDMARX™ data search. [Available
3. Krenzelok EP, Mrvos R. The use of an automated
interactive voice response system to manage medication
identification calls to a poison center. Clin Toxicol.
2009;47:425-429. [Available at]
4. Chan EW, Taylor SE, Marriott JL, Barger B.
Bringing patients' own medications into an emergency department by
ambulance: effect on prescribing accuracy when these patients are
admitted to hospital. Med J Aust. 2009;191:374-377. [go
Figure 1. Process
flow for patients' own medications.
Figure 2. Screen shot of automated
dispensing device for storing patients' own